Researchers do not
know exactly why some chemotherapy drugs cause nausea and vomiting. They
believe there are several ways that this can happen. Some drugs may affect the
parts of your spinal cord or nervous system that trigger nausea and vomiting.
Some drugs may cause nausea and vomiting by irritating the lining of your
digestive system. Sometimes, if you had nausea when
you had chemotherapy before, your brain remembers this and expects nausea when
you have chemotherapy again.
Chemotherapy drugs are ranked
according to how often they cause nausea and vomiting. Some cause very little
of those side effects. Also, some people are more likely than others to get
sick. Your doctor will consider many things about you, your treatment, and your
cancer to decide if you are likely to feel sick.
Your risk of having nausea and vomiting
Whether you have nausea and vomiting may depend
- What types of chemotherapy drugs you get. Some
of these drugs are more likely to cause nausea and vomiting than
- How large a dose you get. Higher doses are more likely to
cause nausea and vomiting.
- When and how often you get chemotherapy.
If the time between treatments is short, your body has less time to recover
from the nausea and vomiting before you get your next dose.
- How the
drugs are given. A drug that is given through your vein (IV) may cause nausea and vomiting sooner than a pill
that is swallowed, because your body will absorb the IV drug
- Individual differences. Not every person reacts the same to
the same medicine.
- The antinausea medicine you are taking. If it
isn't working for you, you may need to try a different one.
You may feel sick shortly after your chemotherapy treatment
begins. Or you may not feel sick until a day or two later. You may not feel
sick at all. As soon as you start to feel sick, tell your doctor.
Many people start feeling sick before a treatment session even begins.
This is called anticipatory nausea and vomiting. Any little thing—the smell of
an alcohol swab, the sight of a nurse's uniform, the sounds of the treatment
room—may trigger nausea. This usually doesn't happen until after the third or
fourth treatment session. Learning how to control anticipatory nausea and
vomiting is important, because it can make nausea and vomiting more severe when
the chemotherapy actually starts.
Test Your Knowledge
Nausea and vomiting are unavoidable side effects of
Continue to Why is it important to control nausea and vomiting?
Return to Cancer: Controlling Nausea and Vomiting From Chemotherapy